Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 144, NWS JSJ

November 12, 2010

NWS JSJ issued this flash flood warning at Nov 12, 2010, 1:02 AM CST. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2010, 1:02 AM CST (07:02 UTC)
Expired
Nov 12, 2010, 3:00 AM CST
In force
118 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 46 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WGCA52 TJSJ 120702
FFWSJU
PRC143-145-120900-
/O.NEW.TJSJ.FF.W.0144.101112T0702Z-101112T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
302 AM AST FRI NOV 12 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING HAS BEEN EXTENDED FOR THE RIO CIBUCO AND ITS 
  TRIBUTARIES IN THE FOLLOWING MUNICIPALITIES...

  IN PUERTO RICO
     VEGA ALTA
     VEGA BAJA

* UNTIL 500 AM AST

* AT 254 AM AST...THE RIO CIBUCO IN VEGA BAJA WAS CONTINUING TO RISE 
AND EXPECTED TO CREST NEAR OR ABOVE FLOOD STAGE OVER THE NEXT HOUR 
OR SO. EARLIER REPORTS OF FLOODING ALONG THE RIO CIBUCO IN VEGA ALTA 
INDICATED THE RIVER HAD EXCEEDED ITS BANKS IN SEVERAL 
LOCATIONS...FLOODING HIGHWAY 2...AS WELL AS ROADS 620 AND 647. WITH 
SIGNIFICANT RAINFALL ACROSS THE CIBUCO RIVER BASIN EARLIER THIS 
MORNING...CONTINUED FLOODING ALONG THE RIO CIBUCO AND ITS 
TRIBUTARIES IS EXPECTED THROUGH THE EARLY MORNING HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 1843 6640 1849 6640 1849 6635 1845 6634
      1839 6632 1836 6634 1836 6637

$$

SR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
102 
WGCA72 TJSJ 120859
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
459 AM AST FRI NOV 12 2010

PRC143-145-120900-
/O.CON.TJSJ.FF.W.0144.000000T0000Z-101112T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VEGA ALTA PR-VEGA BAJA PR-
459 AM AST FRI NOV 12 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM AST FOR VEGA
BAJA AND VEGA ALTA MUNICIPALITIES...

AT 445 AM AST...THE RIO CIBUCO IN VEGA BAJA WAS HOVERING NEAR FLOOD 
STAGE...AND CONTINUING TO SLOWLY RISE. WHILE RAINFALL ACROSS THE RIO 
CIBUCO RIVER BASIN HAS ENDED...A CONTINUED SLOW RISE IN THE RIO 
CIBUCO IS EXPECTED THROUGH THE EARLY MORNING HOURS...EVENTUALLY 
PEAKING ABOVE FLOOD STAGE OVER THE NEXT HOUR OR TWO. FOR THIS 
REASON...A FLOOD WARNING WILL BE ISSUED AT 5 AM FOR AREAS ALONG THE 
RIO CIBUCO IN VEGA BAJA AND THE FLASH FLOOD WARNING WILL BE ALLOWED 
TO EXPIRE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 1843 6640 1849 6640 1849 6635 1845 6634
      1839 6632 1836 6634 1836 6637

$$

SR

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 11, 7:24 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Nov 11, 7:24 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
924 PM AST THU NOV 11 2010

.SYNOPSIS...COLD FRONT WILL MOVE ACROSS PR THIS EVENING AND STALL
SOUTH OF THE USVI OVR THE WEEKEND. ANOTHER REINFORCING SHOT OF
COOLER AND MUCH DRIER AIR WILL PUSH THROUGH THE AREA LATE SUN.
LONG PERIOD NNE SWELLS WILL AFFECT THE ATLC COASTLINE OVR THE WEEKEND.

&&

.DISCUSSION...CDFNT CONTINUES TO MAKE STEADY PROGRESS THIS EVENING
AND SHOULD CLEAR MAINLAND PR BY 06Z TONIGHT. DEEPENING LOW-LVL
NRLY FLOW SHOULD CONTINUE TO GENERATE SHALLOW CONVECTION THROUGH
THE EVENING WITH SHRA ACTIVITY LIKELY TO SHOW A DOWNWARD TREND OR
MOVE OVR THE ADJACENT WATERS TO THE EAST AFTER 06Z. DESPITE THE
INTRUSION OF MID-LVL DRY AIR...SHOWERS REMAIN VERY PRECIP
EFFICIENT DUE TO THEIR SLOW MOTION AND ABUNDANCE OF LOW LVL
MOISTURE WITH RADAR ESTIMATING LOCALIZED AMOUNTS OF ONE TO TWO
INCHES JUST OFF THE COAST OF MANATI. THIS COULD CAUSE FLOODING OF
URBAN AND POOR DRAINAGE AREAS. WILL TAKE A CLOSE LOOK AT THE RADAR
BEFORE SENDING PRODUCTS TO SEE IF WE CAN TRIM MORE AREAS FROM THE
FLOOD WATCH.

CLOUD COVER WILL LIKELY LINGER THROUGH SUNDAY WITH
ISOLD/SCT SHRAS OVR THE NORTH COAST IN THE EARLY MORNING AND
AFTERNOON SHRA/TSRA ACROSS THE SOUTH COAST IN NRLY FLOW. MUCH
DRIER AIR WILL MOVE IN FOR SUN NIGHT WITH CLEARING SKIES AND A
REFRESHINGLY COOL AIR MASS.

&&

.AVIATION...EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL
ISLANDS AND TAF SITES THROUGH FORECAST PERIOD. BRIEF MVFR CIGS CAN
BE EXPECTED IN PASSING SHRA ACROSS THE NORTHERN PR TAF SITES AND
TIST. LATEST 00Z JSJ SOUNDING INDICATED MAINLY NLY WIND FLOW
AT 5 TO 15 KTS BTWN SFC TO 5 KFT...BECOMING SWLY ABOVE 7 KFT.

&&

.MARINE...LEFTOVER SWELLS FROM EARLIER IN THE WEEK STILL LINGER
ACROSS THE OFFSHORE ATLC WATERS AND WILL SUBSIDE OVERNIGHT.
TOMORROW LOOKS LIKE THE BEST DAY OVR THE NEXT FOUR DAYS AS ANOTHER
BATCH OF MUCH LARGER LONG PERIOD SWELLS BEGIN TO ARRIVE INTO OUR
ATLC WATERS EARLY SAT. MODEL GUIDANCE HAS SHOWN A SLIGHT DOWNWARD
TREND IN SWELL HEIGHT AND SWELL PERIOD BUT DANGEROUS SURF
CONDITIONS ARE A CERTAINTY OVER THE WEEKEND. COASTAL FLOOD THREAT
HAS DIMINISHED A BIT AS LOW PRES TO THE NORTH HAS "ONLY" GENERATED
STORM FORCE WINDS AND WINDS OF HURRICANE STRENGTH ARE TYPICALLY
REQUIRED FOR COASTAL FLOOD EVENTS IN THIS AREA.

&&

.CLIMATE...0.11 INCHES OF RAIN HAVE BEEN RECORDED SO FAR TODAY AT
THE LMM INTL ARPT BRINGING THE TOTAL TO 80.36 INCHES. ANOTHER
QUARTER TO HALF INCH OF RAIN IS LIKELY TO FALL THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  83  73  83 /  70  10  20  20
STT  74  84  74  84 /  50  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 AM AST FRIDAY FOR CENTRAL INTERIOR-
     CULEBRA-EASTERN INTERIOR-NORTH CENTRAL-NORTHEAST-SAN JUAN
     AND VICINITY-VIEQUES.

     SMALL CRAFT ADVISORY FROM MIDNIGHT SATURDAY NIGHT TO NOON AST
     SUNDAY FOR CULEBRA.

VI...FLASH FLOOD WATCH UNTIL 8 AM AST FRIDAY FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

&&

11/64
Hazardous weather outlook, Nov 11, 4:19 AM CST, 20 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
619 AM AST THU NOV 11 2010

AMZ710>745-PRZ001>013-121030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
619 AM AST THU NOV 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING.
PLEASE REFER TO THE LATEST FLOOD MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING.
PLEASE REFER TO THE LATEST FLOOD MESSAGE FOR MORE DETAILS.

LARGE...LONG PERIOD NORTH SWELLS ASSOCIATED WITH A DEEP LOW
PRESSURE AREA ACROSS THE WESTERN ATLANTIC WILL AFFECT THE
ATLANTIC COASTAL WATERS AND COASTLINES AND THE CARIBBEAN PASSAGES
LATE FRIDAY NIGHT OR SATURDAY THROUGH MONDAY. THIS WILL RESULT IN
EXTREMELY DANGEROUS SURF CONDITIONS AND WIDESPREAD RIP CURRENTS.
WAVE ACTION SURGING UPON THE COASTLINE WILL ALSO HAVE THE
POTENTIAL TO CAUSE DAMAGE TO BOATS...PIERS AND COASTAL STRUCTURES
AS WELL AS SIGNIFICANT BEACH EROSION. HIGH SURF ADVISORIES OR
WARNINGS WILL LIKELY BE ISSUED FRIDAY. A COASTAL FLOOD WATCH MAY
ALSO BE REQUIRED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF THREE
INCHES OR MORE OF RAIN OR FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-121030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
619 AM AST THU NOV 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING.
PLEASE REFER TO THE LATEST FLOOD MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING.
PLEASE REFER TO THE LATEST FLOOD MESSAGE FOR MORE DETAILS.

LARGE...LONG PERIOD NORTH SWELLS ASSOCIATED WITH A DEEP LOW
PRESSURE AREA ACROSS THE WESTERN ATLANTIC WILL AFFECT THE
ATLANTIC COASTAL WATERS AND COASTLINES AND THE CARIBBEAN PASSAGES
LATE FRIDAY NIGHT OR SATURDAY THROUGH MONDAY. THIS WILL RESULT IN
EXTREMELY DANGEROUS SURF CONDITIONS AND WIDESPREAD RIP CURRENTS.
WAVE ACTION SURGING UPON THE COASTLINE WILL ALSO HAVE THE
POTENTIAL TO CAUSE DAMAGE TO BOATS...PIERS AND COASTAL STRUCTURES
AS WELL AS SIGNIFICANT BEACH EROSION. HIGH SURF ADVISORIES OR
WARNINGS WILL LIKELY BE ISSUED FRIDAY. A COASTAL FLOOD WATCH MAY
ALSO BE REQUIRED FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF THREE
INCHES OR MORE OF RAIN OR FLOODING WOULD BE GREATLY APPRECIATED.

In the hours before

Local storm report, Nov 11, 11:49 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
149 AM AST FRI NOV 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     HEAVY RAIN       VEGA ALTA               18.42N 66.32W
11/11/2010  E0.00 INCH       VEGA ALTA          PR   EMERGENCY MNGR

            HEAVY RAIN HAS CAUSED CLOSURE OF ROAD 2 NEAR BARRIO
            PONDEROSA. QUEBRADA HONDA ALSO REPORTED OUT ITS BANKS.

0100 AM     FLASH FLOOD      VEGA ALTA               18.42N 66.32W
11/12/2010                   VEGA ALTA          PR   EMERGENCY MNGR

            RIO CIBUCO OUT OF ITS BANKS AND FLOWING OVER ROAD 620.
            ALSO ROADS 620 AND 647 NOW CLOSED. HIGHWAY 2 REMAINS
            CLOSED.

&&

KNEGRON

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 7:32 PM CSTAreal Flood AdvisoryJSJ7 days
Nov 11, 8:06 PM CSTSmall Craft AdvisoryJSJ4 days
Nov 11, 8:34 PM CSTAreal Flood AdvisoryJSJ5 hr
Nov 11, 11:10 PM CSTFlash Flood WarningJSJ110 min
Nov 12, 1:34 AM CSTHigh Surf AdvisoryJSJ4 days
Nov 12, 3:04 AM CSTAreal Flood WarningJSJ4 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.